Alert archive / Oklahoma / Tornado Warnings in 2010

Tornado Warning 56, NWS Amarillo, TX

May 31, 2010Cimarron County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 31, 2010, 7:12 PM CDT for Cimarron County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2010, 7:12 PM CDT (00:12 UTC)
Expired
May 31, 2010, 7:45 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 199 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WFUS54 KAMA 010012
TORAMA
OKC025-010045-
/O.NEW.KAMA.TO.W.0056.100601T0012Z-100601T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA.

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO OVER BACA
  COUNTY...OR ABOUT 24 MILES NORTH OF BOISE CITY...MOVING SOUTHEAST
  AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN CIMARRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO HAS BEEN CONFIRMED! TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3699 10223 3694 10215 3677 10259 3700 10267
TIME...MOT...LOC 0011Z 336DEG 17KT 3705 10253

$$

CLK
1 follow-up statement
731 
WWUS54 KAMA 010028
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT MON MAY 31 2010

OKC025-010045-
/O.CON.KAMA.TO.W.0056.000000T0000Z-100601T0045Z/
CIMARRON OK-
728 PM CDT MON MAY 31 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH
CENTRAL CIMARRON COUNTY...

AT 725 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL BACA
COUNTY...OR ABOUT 22 MILES NORTH OF BOISE CITY...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EXTREME NORTH
CENTRAL CIMARRON COUNTY.

A TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3699 10223 3694 10215 3677 10259 3700 10267
TIME...MOT...LOC 0028Z 314DEG 20KT 3704 10249

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 6:45 PM CDT, 27 minutes earlier.

Area forecast discussion, May 31, 6:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

.UPDATE...
GRIDS UPDATED TO ISSUE SEVERE THUNDERSTORM WATCH ACROSS THE REMAINDER
OF THE PANHANDLES UNTIL 06Z.

&&

.AVIATION...
CONVECTIVE TRENDS IN THE FIRST FEW HOURS OF THE TAF CYCLE WILL BE THE
MAIN CONCERN. COMPLEX OF THUNDERSTORMS APPROACHING THE AMARILLO AREA MAY
NOT DIRECTLY IMPACT THE TERMINAL AND HAVE OPTED TO INCLUDE VCTS
REMARKS TO ACCOUNT FOR CONVECTION...WITH CB REMARKS AT GUY/DHT. MVFR
CIGS AND VSBYS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. WILL
AMEND AS NECESSARY. OTHERWISE...WIND SPEEDS TO INCREASE AROUND
14Z/15Z ON TUESDAY WITH GUSTS APPROACHING 30 KNOT DURING THE
AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON MAY 31 2010/

DISCUSSION...
AIRMASS BECOMING MORE UNSTABLE AT THIS TIME...WITH TSTMS NOTED JUST
N AND W OF FCST AREA.  WILL CALL FOR SCT SVR TSTMS THIS EVE OVER NRN
ZONES AND ISOLD SVR TSTMS SWRN ZONES.  ALSO HAVE FCST HEAVY RAIN
POSSIBLE OVER NRN ZONES...WHERE HIGHER H7 DWPTS RESIDE IN REGION
MOST LIKELY TO BE IMPACTED BY MCS DEVELOPMENT.  AIRMASS REMAINS
UNSTABLE ON TUE...WITH SLGT CHC TSTMS CONTINUING.  WEAK FRONTAL
BNDRY MOVES INTO PNHDLS ON WED...WITH CHANCES FOR TSTMS CONTINUING
WED AND WED EVE.  NO POPS IN LATER PERIODS AS RISING H5 HEIGHTS
PREVAIL.  03

COCKRELL

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS
WESTERN SECTIONS TUESDAY THROUGH SATURDAY...BUT EXCESSIVE WINDS ARE
NOT EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, May 31, 6:45 PM CDT, 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
645 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM CDT. A SEVERE THUNDERSTORM
WATCH IS ALSO IN EFFECT FOR THE REMAINDER OF THE OKLAHOMA AND
TEXAS PANHANDLES UNTIL 1 AM CDT. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...HEAVY RAINS MAY
OCCUR OVER THE OKLAHOMA PANHANDLE AND NORTHERN SECTIONS OF THE TEXAS
PANHANDLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME STORMS CAN
BE STRONG...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
PANHANDLES SHOULD CONTINUE TO MONITOR THE FORECAST AND BE READY FOR
POSSIBLE SPOTTER ACTIVATION THROUGH TONIGHT.

CLK

In the hours before

Special weather statement, May 31, 4:52 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT MON MAY 31 2010

TXZ016-017-312215-
RANDALL TX-DEAF SMITH TX-
452 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR DEAF SMITH AND
RANDALL COUNTIES.

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 18 MILES WEST OF HEREFORD...MOVING EAST AT 25
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, May 31, 5:49 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT MON MAY 31 2010

TXZ016-017-312315-
RANDALL TX-DEAF SMITH TX-
549 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR DEAF SMITH AND
RANDALL COUNTIES.

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DAWN...MOVING EAST AT 25
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

CLK
Special weather statement, May 31, 6:40 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON MAY 31 2010

TXZ007-008-011>013-016-017-010045-
HUTCHINSON TX-MOORE TX-OLDHAM TX-POTTER TX-CARSON TX-RANDALL TX-
DEAF SMITH TX-
640 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DEAF SMITH...
RANDALL...CARSON...POTTER...OLDHAM...MOORE AND HUTCHINSON COUNTIES.

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A LINE OF STRONG THUNDERSTORMS FROM VALLEY DE ORO TO BUFFALO LAKE...
MOVING EAST AT 20 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:05 PM CDTSevere Thunderstorm WarningAMACimarron, Texas33 min
May 31, 7:41 PM CDTTornado WarningAMACimarron64 min
May 31, 8:08 PM CDTSevere Thunderstorm WarningAMATexas67 min
May 31, 8:23 PM CDTTornado WarningAMACimarron, Texas37 min
May 31, 8:55 PM CDTTornado WarningAMACimarron, Texas35 min
May 31, 8:59 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningAMATexas53 min

Nearby

Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.